The Loudmouth Protestant

November 6, 2007

Accutane v. Adonai

Filed under: beauty,God,waiting on God — nickisym @ 12:49 am
Tags: , ,

By now most of you know that I am a very transparent person. I’ve often considered renaming this blog “Truly Transparent” because I think my transparency has spoken more volumes than my alleged loudmouth-ness so what am I going to talk about tonight? Skin care of course.

For those of you unfamiliar with the first word in the headline, Accutane is the most powerful acne drug on the market. It is touted as being the one drug that can–with a several-month course–banish acne from problem skin. But with that much power also comes problems. The drug can produce incredibly heinous side effects, the most severe of which can find an individual tempted to commit suicide. A little off-putting? Not to some. The most common of all side effects experienced are extreme dry skin and chapped lips, but it’s a small price to pay for clear skin, I think.

So my current battle is my consideration of taking this drug. Some of you may know me and have seen me and so you might think–“Oh it’s not that bad, you don’t need to take such extreme measures.” But you see me when I am on at least two medications and there are rarely times when my skin isn’t doped up on acids. If not for my continuous use of such drugs, I probably wouldn’t see the light of day. But I have reached my wits end with my skin and in an attempt to take control of it, I spoke to my doctor about Accutane a few months ago. He told me to take some time to think about it while he prescribed me another course of action–an oral and topical medication–believe me I’ve tried lots of stuff. Once he told me a little about the drug, he handed me a little card listing all the side effects on one side and pregnancy warnings on the other. I read it on my way to work and though I was shocked at the severity of the effects and even the fact that this drug could kill a fetus, I decided it still is not enough for me to not consider.

So one week ago I followed up with my doctor and he saw that it was clearly time for me to go on Accutane–my skin is like a tempermental kid, if you don’t give it what it wants, it acts up. We talked about the percentage of his patients that have the heinous side effects, and the side effects that I might experience and within minutes I was on my way to starting the process that could change my life. I start in a little less than a month and before then I have to do two blood test and fill out some papers promising I won’t get pregnant. But now I am wondering if I am not trusting God enough to be my healer? Or is this what he would have me do since he created the person that invented the drug to heal millions?

You see I have encountered a few people who have said they prayed for their skin to clear up and in just a matter of time it did. I don’t know what else they did besides pray over their skin, but I guess it doesn’t matter if you truly believe in the power of God. After I heard about the first person who told me they prayed about their skin, I tried it, but I just felt really strange about it and I also figured that God is a helper not a doer so if I am doing all I can in the name of good skin, won’t he help me in that, not just magically zap it away because I say so.

I’ve been praying to God that His will be done in the situation and that he would heal me and make me comfortable in my own skin for the time being. I’ve prayed that he would equip me with self-confidence on days when I don’t feel beautiful because I feel my skin is louder than I am. I want to say that I am at a lost but I know that I am not. I would like to think that my taking this drug is not going outside of His will but who knows. All I do know is that I long for the day when I can wake up, look in the mirror and clearly see who I am underneathe it all. And it this point, I am willing to get that by any means necessary.

Advertisements

5 Comments »

  1. I took Accutane as a teenager and it did yield somewhat scary results; the worst of which being perpetually chapped and red lips. This lessened with time. The other scary result was a literal change in the color (I got darker) and feel of my skin. While I was on the drug, which lasted approximately 3 months, I had no acne and clear skin. However, within months of coming off the drug, the acne reappeared. In fact, this happened to nearly everyone I knew who took Accutane. I think that it is worth trying the drug, but be careful, and despite what your physician says if you begin to see multiple negative side effects stop the medication abruptly!

    Comment by Michelle B. — November 6, 2007 @ 2:42 pm | Reply

  2. Thanks Michelle B. I am going to go through with the process but I am definitely believing God that my acne won’t come back after this 5-month course. I do hear that it comes back but with not as much severity the second time around.

    Comment by loudmouthprotestant — November 6, 2007 @ 8:55 pm | Reply

  3. Be encouraged. Be on the look out for potential side effects. Tell your friends/family/co-workers to look out for changes in your personality. Stay in prayer while you are taking the drug. I have always had clear skin but several years ago, I was going through a tough time emotionally and the stress manifested with terrible acne.I was **mortified** so I can totally understand what you have been experiencing. Have you tried Retin-A (sp)?

    Comment by Harlem Esquire — November 12, 2007 @ 10:04 am | Reply

  4. Thanks Harlem Esquire! I ask that you would lift me up in prayer during this time. I am already believing God that I will not experience any of the more severe side effects, but a little more prayer won’t hurt. Oh and I am on Retin-A Micro right now and it isn’t very effective. It’s a temporary solution and I need a long-term one.

    Comment by loudmouthprotestant — November 12, 2007 @ 10:50 pm | Reply

  5. Michelle B. Did your natural skin color return?

    Comment by Vanessa — January 17, 2008 @ 1:12 pm | Reply


RSS feed for comments on this post. TrackBack URI

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Create a free website or blog at WordPress.com.

%d bloggers like this: